Low Potassium - Symptoms and Signs

Not ready to share? Read other Patient Comments

What are your hypokalemia symptoms and signs?

Share your story with others:

MedicineNet appreciates your comment. Your comment may be displayed on the site and will always be published anonymously.Patient Comments FAQs

Enter your Comment

Tell us a bit about your background to make your comments more useful to other MedicineNet users. (Optional)

Screen Name: *

Gender of Patient: Male Female

Age Range of Patient:

I am a: Patient Caregiver


* Screen Name will appear next to the published comment. Please do not include your full name or email address.

By submitting your comment, and other materials (collectively referred to as a "Submission") to MedicineNet, you grant MedicineNet permission to use, copy, transmit, publish, display, edit and modify your Submission in connection with its Web site. MedicineNet will not pay you for your Submission. You represent that you have all rights necessary for MedicineNet to use your Submission as set forth above.

Please keep these guidelines in mind when writing your comment:

  • Please make sure you address the question asked.
  • Due to the overwhelming number of comments received, not all comments will be published.
  • When selecting comments to publish, our staff will choose those that are educational and complement the topic. Please try to stay on topic.
  • Your comment may be edited. We would typically edit comments to make them clearer and more readable. We will remove personal information such as last names, email and web addresses, and other potentially harmful information.
  • We will not notify you if your comment has been published. We suggest that you check back on the topic article regularly.
  • We do not provide medical or healthcare advice, treatment, or diagnosis.

Thank you for participating!


I have read and agree to abide by the MedicineNet Terms and Conditions and the MedicineNet Privacy Policy (required).

To prevent our systems from spam, please complete the following prior to submitting your comment.

Please select the white circle:

What are the symptoms of low potassium?

Potassium affects the way neuromuscular cells discharge energy (depolarize) and then regenerate (repolarize) that energy to be able to fire again. When potassium levels are low, the cells cannot repolarize and are unable to fire repeatedly, so the  muscles and nerves can function normally. The effects of low potassium include can cause the following symptoms:

  • muscle weakness,
  • muscle aches,
  • muscle cramps, and
  • palpitations (irregular heartbeats).
Return to Low Potassium (Hypokalemia)

See what others are saying

Comment from: natasha, 35-44 Female (Patient) Published: October 11

Have been on potassium tablets along with other tablets for anemia and have been on anti-depressants and Xanax(alprazolam) for anxiety etc for the last 4 months. I haven't been on the potassium tablets for the last month, couldn't find script etc and have noticed that I have felt extremely tired esp when I take the Xanax. I have been in public places and have fallen asleep and have had the ambulance called which is embarrassing because to the outside world I look like I am on drugs and out of it. For that reason I have had to try to severely reduce the amount of Xanax which I am supposed to take 3 times a day. I will be seeing the doctor next week but was wondering if you had any information for me in the meantime that would help. Regards Natasha

Was this comment helpful?Yes
Comment from: warbotrain, 65-74 Male (Patient) Published: March 19

I was hiking with friends on Saturday which was all uphill and pretty steep. About 500-600 feet elevation gain in about a mile. Anyway, near the top I started feeling faint and shaky and told my friends I had to sit down. My heart was racing, I felt nauseous and they said I was having a hard time talking with them. I kept trying to get enough oxygen but never got enough. My fingers were tingling. After 35 minutes of this (and standing up and trying to walk again but feeling faint every time and wobbly-kneed). So they insisted on calling 911 over my objections. This resulted in emergency medical people climbing up the trail to get me. They called in a helicopter and it found a small patch to land on and they flew me down to the roadway where an ambulance was waiting to take me to the hospital. I was in the ER for 5 hours (by then feeling just fine) but they did heart and blood tests, etc. and admitted me for overnight observation. Fortunately, my heart tests came back fine, I felt fine, and the doctor said my potassium level was extremely low and I was severely dehydrated when I arrived in the ER. So they blamed the incident on those two factors. I have been told to eat bananas, etc., and check in with my physician. I take HCTZ 25 mg. per day and Paxil 10 mg. They didn't worry about the Paxil but did advise that I consult my doctor about changing my HCTZ (which has handled my hypertension fabulously for over ten years). End of my story -- scary but it came out OK.

Was this comment helpful?Yes

Stay Informed!

Get the latest health and medical information delivered direct to your inbox FREE!